Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 69, NWS Albuquerque, NM

June 17, 2008Colfax County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 17, 2008, 2:57 PM MDT for Colfax County, Union County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2008, 2:57 PM MDT (20:57 UTC)
Expired
Jun 17, 2008, 3:24 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Colfax County, NM, Union County, NM

The radar

The Pueblo radar (KPUX), 213 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:38 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 17, 2:38 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
238 PM MDT TUE JUN 17 2008

.DISCUSSION...
LATEST SFC ANALYSIS THIS AFT SHOWS JUICY LOW LEVEL ENVIRONMENT
OVER THE EASTERN PLAINS WHERE LAPS CAPE VALUES ON THE ORDER OF
2500-3500 J/KG AND LIFTED INDICES NEAR -4C. UPPER SHORT WAVE
ROUNDING THE NE PERIPHERY OF THE 500MB SUBTROPICAL RIDGE WILL
SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT IN THE NE AND EAST
CENTRAL PLAINS THRU THIS EVENING. 12Z GFS INIT ONCE AGAIN POORLY
HANDLING SFC MOISTURE FIELD ACROSS THE REGION. WILL LEAN TOWARD
12Z NAM SOLN WITH SUPPORT FROM LATEST RUC/12Z ECMWF/12Z UKMET THRU
THE REMAINDER OF THE WEEK. THIS RESULTS IN ONLY MINOR FORECAST
CHANGES.

EXPECT CONVECTION IN THE NE PLAINS TO MERGE INTO A LARGE CLUSTER
ALONG THE NM/TX BORDER WITH BENEFICIAL QPF AMOUNTS IN STORE FOR MUCH
OF THE EAST CENTRAL AREAS...ESPECIALLY THE AREA FROM CLAYTON TO
TUCUMCARI TO CLOVIS. RAISED POPS TO LIKELY OVER THE NE PLAINS WHERE
09Z SREF PROBABILITIES OF GREATER THAN 0.25 INCH EXCEED 30 PERCENT
WITH GREATER THAN 0.10 INCH AT 100 PERCENT. CONVECTION IN THE EAST
WILL RESULT IN A MODEST CANYON WIND AT KABQ LATE THIS EVENING. SPC
INDICATES ANOTHER SLIGHT RISK OF SVR STORMS WEDNESDAY OVER THE NE.
DAILY ROUNDS OF THUNDER WILL CONTINUE EACH AFTERNOON OVER THE NE
PLAINS AS THE SUBTROPICAL RIDGE STAYS PUT OVER NORTHERN OLD MEXICO
THRU AT LEAST PART OF THE WEEKEND. PERSISTENCE WILL DOMINATE THE TEMP
FORECAST AS WELL WITH SLIGHTLY ABOVE NORMAL TEMPS THRU FRIDAY.
EXTENDED MODELS CONTINUE TO SHOW THE RIDGE FLATTENING OVER THE WEEKEND
AS A TROUGH BROADENS OVER THE PAC NW. THIS RESULTS IN DECREASING POPS
THRU EARLY NEXT.

GUYER

&&

.AVIATION...
ISOLATED THUNDERSTORMS PRODUCING MVFR AND SHORT DURATION IFR
CONDITIONS AS WELL AS STRONG GUSTS WILL CONTINUE ACROSS THE EASTERN
PLAINS THROUGH THE REST OF THE AFTERNOON. CELLS ACROSS CENTRAL AREAS
WILL CREATE MVFR CONDITIONS FOR A SHORT PERIOD WHILE WESTERN CELLS
WILL MAINLY PRODUCE GUSTY OUTFLOW WINDS AND LITTLE RAIN. THUNDERSTORM
ACTIVITY FOR THE MOST PART WILL GRADUALLY DIE DOWN LATER EVENING.
LOOK FOR WIDESPREAD IFR CONDITIONS TO DEVELOP OVERNIGHT ACROSS THE
EASTERN HALF AS THE DRYLINE SURGES BACK TO THE WEST. A SIMILAR
WEATHER SCENARIO IS EXPECTED ON WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
THUNDERSTORM ACTIVITY WILL REMAIN FOCUSED ACROSS THE EASTERN PLAINS
AND EAST SLOPES OF THE SANGRE DE CRISTOS THROUGH THE REST OF THIS
AFTERNOON. A MIXTURE OF DRIER AND WETTER STORMS WILL BE FOUND ACROSS
THE SANGRES WHILE WETTER STORMS WILL BE FOUND ACROSS THE EAST. STILL
EXPECTING LAL 2 ACROSS CENTRAL AND PORTIONS OF THE WEST THROUGH EARLY
THIS EVENING. GUSTY OUTFLOW WINDS WILL BE THE MAIN CONCERN WITH WESTERN
ACTIVITY AS VERY LITTLE RAIN WOULD RESULT. DUE TO ALL OF THE STORM
ACTIVITY ACROSS THE EAST...LOOK FOR MOISTURE TO ONCE AGAIN SURGE
WESTWARD THROUGH THE CENTRAL MOUNTAINS GAPS INTO THE RIO GRANDE
VALLEY OVERNIGHT. RESIDUAL MOISTURE SHOULD ALSO MOVE INTO THE JEMEZ
MTS ONCE AGAIN. A REPEAT IS EXPECTED ON WEDNESDAY AS THE MOISTURE
MIXES OUT IN THE FORM OF CUMULUS CLOUDS AND THUNDERSTORMS. DRIER
ACTIVITY WILL BE FOUND ACROSS WESTERN AREAS...MIX OF WET AND DRY
ACROSS CENTRAL AREAS WHILE WETTER ACTIVITY PREVAILS ACROSS THE
EAST.

MODELS ARE IN FAIR AGREEMENT WITH A SLIGHT DOWNTURN IN THUNDERSTORM
ACTIVITY FOR MUCH OF THE DAY ON THURSDAY BUT ANOTHER BACK DOOR FRONT
IS EXPECTED TO PUSH ADDITIONAL MOISTURE WESTWARD THURSDAY NIGHT AND
FRIDAY.THIS MOISTURE PUSH COULD MAKE IT TO THE ARIZONA BORDER WITH
BETTER CONFIDENCE TO THE CONTINENTAL DIVIDE. THIS COULD INCREASE
THUNDERSTORM COVERAGE AREAWIDE WITH DRIER STORMS FOUND ACROSS THE
WEST ONCE AGAIN. RESIDUAL OF THIS MOISTURE WILL FORM THUNDERSTORMS
INTO THE WEEKEND. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  97  55  96 /   0   0   0   0
GALLUP..........................  48  92  46  90 /   0   0   0   0
GRANTS..........................  49  91  49  91 /   5   5   0   5
GLENWOOD........................  60  97  60  97 /   5   0   0   0
CHAMA...........................  42  82  43  81 /   5   5   5   5
LOS ALAMOS......................  60  85  57  84 /  10  10  10   5
RED RIVER.......................  40  75  42  72 /   5  20  20  10
TAOS............................  50  88  50  89 /   5  10  10  10
SANTA FE........................  58  91  55  90 /  10  10  10   5
SANTA FE AIRPORT................  60  93  57  92 /   5  10  10   5
ESPANOLA........................  56  95  53  95 /   5  10   5   5
ALBUQUERQUE HEIGHTS.............  68  94  68  96 /   5   0   0   5
ALBUQUERQUE VALLEY..............  65  96  64  98 /   5   0   0   5
ALBUQUERQUE FOOTHILLS...........  62  92  63  94 /   5   0   0   5
ALBUQUERQUE WEST MESA...........  64  96  64  97 /   5   0   0   5
SOCORRO.........................  65  96  65  98 /   5   0   0   5
SANDIA PARK/CEDAR CREST.........  52  85  51  87 /   5  20  10   5
MORIARTY/ESTANCIA...............  54  91  54  91 /  10  10  10   5
CARRIZOZO.......................  59  95  60  95 /  10  10   5   5
RUIDOSO.........................  54  86  55  86 /  20  20  10   5
RATON...........................  52  89  55  85 /  20  20  20  20
LAS VEGAS.......................  56  89  57  86 /  20  20  20  20
ROY.............................  59  89  60  85 /  20  20  20  20
CLAYTON.........................  62  89  64  84 /  50  20  30  20
SANTA ROSA......................  62  93  63  88 /  20  20  20  10
TUCUMCARI.......................  65  96  67  90 /  50  20  20  20
FORT SUMNER.....................  65  95  66  98 /  40  10  10  10
CLOVIS..........................  63  94  65  95 /  60   5  20  10
PORTALES........................  64  95  64  97 /  60   5  20  10
ROSWELL.........................  69  98  69 104 /  30   5  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/50
Hazardous weather outlook, Jun 17, 5:48 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT TUE JUN 17 2008

NMZ001>004-008>011-014>017-026-181200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
548 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LITTLE OR NO RAIN WILL DEVELOP IN THE SOUTHWEST
AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY TODAY.
BRIEF GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE ALONG WITH
DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WITH LITTLE OR NO RAIN WILL DEVELOP IN THE SOUTHWEST
AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY ON
WEDNESDAY. BRIEF GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE
ALONG WITH DEADLY LIGHTNING.

WEATHER CONDITIONS CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

NMZ005>007-012-013-018>021-181200-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
548 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS TODAY. THE PRIMARY THREATS ARE LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN AREA OF CONCERN WILL
BE EAST OF A RATON TO LAS VEGAS TO ROSWELL LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS ON WEDNESDAY. THE PRIMARY THREATS ARE LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN CONCERN WILL
BE NORTHEAST OF A RATON TO CLOVIS LINE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
MUCH OF EASTERN NEW MEXICO. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 17, 1:53 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT TUE JUN 17 2008

NMZ004-005-172030-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
153 PM MDT TUE JUN 17 2008

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO....STRONG THUNDERSTORM
MOVING OVER THE NORTHERN SANGRE DE CRISTO MOUNTAINS...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF RED RIVER.
MOVEMENT WAS EAST AT 33 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL COLFAX
COUNTY AND RURAL EAST CENTRAL TAOS COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

19

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:51 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt39 min
Jun 16, 9:32 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt21 min
Jun 17, 1:42 PM MDTSevere Thunderstorm WarningABQUnion63 min
Jun 17, 2:03 PM MDTSevere Thunderstorm WarningABQUnion47 min
Jun 17, 2:19 PM MDTSevere Thunderstorm WarningABQUnion56 min
Jun 17, 2:26 PM MDTSevere Thunderstorm WarningABQLincoln64 min
Jun 17, 2:33 PM MDTSevere Thunderstorm WarningABQColfax, Harding42 min
Jun 17, 2:46 PM MDTSevere Thunderstorm WarningABQUnion59 min
Jun 17, 3:20 PM MDTSevere Thunderstorm WarningABQUnion55 min
Jun 17, 3:30 PM MDTSevere Thunderstorm WarningABQLincoln38 min
Jun 17, 3:45 PM MDTSevere Thunderstorm WarningABQUnion60 min
Jun 17, 4:54 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe66 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.